Wisconsin, 2015

Hail and Damaging Winds in Wisconsin, July 12, 2015

July 12, 2015 · NWS DLH · 6 events in 3 counties and zones

Storms brought large hail and damaging winds to parts of northwest Wisconsin, first early in the morning, then again in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms brought large hail and damaging winds to parts of northwest Wisconsin, first early in the morning, then again in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 7:47 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 12, 7:47 AM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
847 AM CDT SUN JUL 12 2015

.UPDATE...
ISSUED AT 847 AM CDT SUN JUL 12 2015

A BATCH OF THUNDERSTORMS WERE MOVING OVER AITKIN COUNTY AND
KOOCHICHING COUNTY ATTM. ADDITIONAL STORMS WERE DEVELOPING ON THE
EDGE OF A PUSH OF WAA FROM THE SOUTH SHORE TO THE ARROWHEAD.
THESE STORMS WILL PERCOLATE FOR A FEW MORE HOURS BEFORE
DISSIPATING AS THEY REACH A MORE STABLE AIRMASS AND CIN INCREASES.
REST OF THE FORECAST UNCHANGED.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 327 AM CDT SUN JUL 12 2015

THE UNSTABLE AIR MASS RESIDING OVER THE FORECAST AREA WILL KEEP
SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH THE DAY.
LATEST HRRR/HOPWRF/4KMWRF ALL SUGGEST THE MORNING CONVECTION WILL
BE ISOLATED TO SCATTERED.

FOCUS TURNS TO THE SEVERE POTENTIAL THIS EVENING. A SHORT WAVE
WITH H85 TROUGH WILL PUSH INTO WESTERN MINNESOTA AND TRIGGERS AN
ORGANIZED AREA OF STRONG TO SEVERE STORMS LATE THIS AFTERNOON.
THESE STORMS ARE EXPECTED TO MOVE INTO THE CHIPPEWA NATIONAL
FOREST/LAKE WINNIBIGOSHISH TO BRAINERD LAKES REGION DURING THE
EVENING HOURS...MAINLY AFTER 5PM. THE CONVECTION WILL THEN
CONTINUE TO TRACK EAST ACROSS NORTH CENTRAL MINNESOTA AND INTO
NORTHERN WISCONSIN THROUGH MIDNIGHT. ANY STORMS TODAY WILL HAVE
THE POTENTIAL TO BECOME STRONG...TO SEVERE. HOWEVER...THE MAIN
THREAT FOR SEVERE STORMS WITH HEAVY RAINFALL...DAMAGING WINDS AND
LARGE HAIL WILL ARRIVE THIS EVENING. PLEASE REFER TO THE LATEST
SPC OUTLOOK FOR MORE DETAILS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 327 AM CDT SUN JUL 12 2015

THE NORTHLAND WILL BE IN AN ACTIVE WEATHER PATTERN THIS WEEK WITH
DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. MUCH OF THE WEEK WILL BE
ON THE WARM SIDE OR NEAR SEASONAL NORMALS...EXPECT FOR AREAS NEAR
LAKE SUPERIOR...WHICH WILL BE AFFECTED BY ONSHORE FLOW FROM THE LAKE
DURING THE MIDDLE OF THE WEEK.

MONDAY NIGHT...THERE COULD BE LINGERING SHOWERS AND THUNDERSTORMS...
FROM LIKELY ACTIVITY MONDAY AFTERNOON...IN THE WAKE OF A PASSING
UPPER LEVEL TROUGH.

TUESDAY...A COLD FRONT WILL DROP SOUTH FROM CANADA INTO THE
NORTHLAND...THEN STALL NEAR THE SOUTHERN AND WESTERN FORECAST AREA.
THE FRONT WILL PROVIDE CHANCES OF SHOWERS AND THUNDERSTORMS...WITH
THE BEST CHANCES OVER THE WESTERN FORECAST AREA. EAST TO NORTHEAST
FLOW FROM LAKE SUPERIOR WILL KEEP AREAS NEAR THE LAKE COOLER THAN
AREAS WELL INLAND.

WEDNESDAY...AN UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL SHIFT
TOWARDS THE UPPER MIDWEST. DAYTIME HEATING IN THE THE WARM SOUTHERLY
FLOW PATTERN COULD RESULT IN SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING. THE EXPECTED LAKE BREEZE COULD BE A FOCUS FOR
SHOWER AND STORM DEVELOPMENT.

THURSDAY AND THURSDAY NIGHT...THIS DAY COULD BE THE STORMIEST FOR
THE SECOND HALF OF THE WEEK. THE GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BUT BOTH SUGGEST SHOWERS AND STORMS FROM DAYTIME HEATING
THURSDAY AFTERNOON AND EARLY EVENING IN THE WARM SOUTHERLY FLOW
PATTERN. ANOTHER LAKE BREEZE COULD ALSO BE THE FOCUS FOR SHOWER AND
STORM DEVELOPMENT. THE GFS AND ECMWF ARE ALSO SUGGESTING A POTENT
SHORTWAVE COULD LIFT OR MOVE THROUGH THE IOWA/MINNESOTA/WISCONSIN
REGION...WITH THE ECMWF SHORTWAVE AFFECTING THE SE FORECAST AREA AND
THE GFS SHORTWAVE WELL SOUTH OF THE FORECAST AREA. THERE IS AN EVEN
GREATER THREAT OF SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. BOTH THE
GFS AND ECMWF INDICATE AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE
NORTHERN PLAINS AND THE ONTARIO/MINNESOTA/WISCONSIN REGION...AND
POSSIBLY BRING MORE SUBSTANTIAL RAINFALL TO THE NORTHLAND. THE
WESTERN FORECAST AREA LIKELY HAS THE BEST CHANCE OF PCPN.

FRIDAY...THE NORTHLAND WILL SEE THE DEVELOPMENT OF WNW TO NW FLOW
ALOFT IN THE WAKE OF THE PASSING SHORTWAVE. SHOWERS AND STORMS ARE
POSSIBLE THROUGH THE DAY...WITH THE BEST CHANCES OVER FAR NORTHERN
MINNESOTA.

SATURDAY...KEPT LOW CHANCES OF SHOWERS AND STORMS DUE TO EARLIER
MODEL RUNS HAVING PCPN FOR THIS DAY...BUT THE LATEST 00Z GFS AND
ECMWF RUNS ARE SUGGESTING THE DAY COULD BE DRY WITH HIGH PRESSURE
OVER LAKE SUPERIOR OR ONTARIO. WILL NEED TO FURTHER REDUCE PCPN
CHANCES IF SUBSEQUENT MODEL RUNS CONTINUE TO KEEP THE NORTHLAND
DRY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 647 AM CDT SUN JUL 12 2015

WIDESPREAD IFR/MVFR CIGS EARLY THIS MORNING WILL GRADUALLY LIFT
AND SCATTER THROUGH THIS MORNING...WITH MOST AREAS RETURNING TO
VFR BY THIS AFTERNOON. THUNDERSTORMS ARE POSSIBLE THIS
MORNING...MAINLY FOR KINL AND KBRD.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON OR
THIS EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE. THE KBRD
AREA HAS THE GREATEST POTENTIAL FOR BEING AFFECTED BY SEVERE
WEATHER...WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND
SHORT PERIODS OF TORRENTIAL RAINFALL RATES. NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN TERMINALS WILL MOST LIKELY SEE STORMS FROM
LATE THIS EVENING THROUGH THE WEE HOURS OF MONDAY MORNING.

AFTER THE PASSAGE/DIMINISHING OF STORMS TONIGHT...VFR CONDITIONS
ARE LIKELY FOR THE REMAINDER OF THE NIGHT. HOWEVER...IT IS
POSSIBLE THAT IFR/MVFR VSBYS COULD DEVELOP LATE TONIGHT DUE TO
MISTY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  65  80  63 /  80  70  50  40
INL  85  63  83  62 /  80  50  50  50
BRD  88  65  87  65 /  50  70  50  40
HYR  83  66  82  62 /  30  80  50  30
ASX  82  64  81  60 /  60  80  50  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...GSF
SHORT TERM...GRANING
LONG TERM...GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jul 12, 8:06 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
906 AM CDT SUN JUL 12 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
906 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT SOUTH OF A LINE FROM BACKUS TO CROSS LAKE TO
MCGRATH AND HINCKLEY AND GRANTSBURG. VERY LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL DOWNPOURS ARE THE MAIN HAZARDS. IN
ADDITION...ALL BUT LAKE AND COUNTIES IN MINNESOTA AND IRON COUNTY
IN NORTHWEST WISCONSIN WILL SEE SCATTERED SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND TONIGHT. IN THESE AREAS...THE MAIN HAZARDS
ARE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS
ACROSS THE NORTHLAND THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

LSZ121-140>148-131130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
906 AM CDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND OVER WESTERN LAKE SUPERIOR
THIS MORNING. ANOTHER ROUND OF STORMS...POSSIBLY SEVERE...WILL
TRACK ACROSS THE LAKE THROUGH THE EVENING. LARGE HAIL...DAMAGING
WINDS...AND HEAVY DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF THUNDERSTORMS
THROUGH THE UPCOMING NEXT WEEK.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 12, 9:30 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1030 AM CDT SUN JUL 12 2015

MNZ038-121600-
PINE-
1030 AM CDT SUN JUL 12 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL PINE
COUNTY...

AT 1029 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 7 MILES
NORTHWEST OF HINCKLEY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 30 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  BANNING STATE PARK AND SANDSTONE AROUND 1040 AM CDT.
  HINCKLEY AROUND 1045 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE GRINDSTONE LAKE PINE
COUNTY...CLOVERDALE AND FRIESLAND.

THIS INCLUDES GRAND CASINO HINCKLEY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK SHELTER IMMEDIATELY INSIDE A BUILDING OR VEHICLE UNTIL THESE
STORMS PASS.

LAT...LON 4599 9306 4622 9305 4608 9263 4589 9288
TIME...MOT...LOC 1529Z 309DEG 23KT 4610 9302

MOORE
Special weather statement, Jul 12, 9:34 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1034 AM CDT SUN JUL 12 2015

MNZ018-026-121600-
NORTH ITASCA-SOUTH ITASCA-
1034 AM CDT SUN JUL 12 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA
COUNTY...

AT 1034 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF TACONITE TO NEAR COHASSET...AND MOVING
SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 30 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

THESE STORMS WILL BE NEAR...
  COLERAINE...TACONITE AND POKEGAMA LAKE AROUND 1050 AM CDT.
  GUNN AROUND 1055 AM CDT.
  HILL ANNEX MINE STATE PARK AND PENGILLY AROUND 1100 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WABANA LAKE...
BOVEY...SWAN LAKE...LAWRENCE LAKE...SPLIT HAND LAKE...CALUMET...
MARBLE...BASS LAKE...HART LAKE AND BLACKBERRY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4753 9337 4737 9307 4723 9307 4704 9329
      4704 9366 4716 9378 4721 9377 4722 9380
      4724 9380
TIME...MOT...LOC 1534Z 315DEG 18KT 4744 9338 4723 9370

MOORE
Local storm report, Jul 12, 9:43 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       5 WNW GRAND RAPIDS      47.25N 93.64W
07/12/2015  M1.14 INCH       ITASCA             MN   TRAINED SPOTTER

            RAIN FELL OVER 15 MINUTES.

&&

KLH
Local storm report, Jul 12, 9:46 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1046 AM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HEAVY RAIN       2 SE WABANA LAKE        47.41N 93.49W
07/12/2015  M0.75 INCH       ITASCA             MN   TRAINED SPOTTER

            RAIN FELL OVER 10 MINUTE PERIOD. LIGHT RAIN STILL
            FALLING.

&&

KLH
Local storm report, Jul 12, 10:03 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1103 AM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             2 SW HINCKLEY           46.00N 92.96W
07/12/2015  E0.75 INCH       PINE               MN   TRAINED SPOTTER

&&

JJM
Local storm report, Jul 12, 10:12 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1112 AM CDT SUN JUL 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HAIL             HINCKLEY                46.01N 92.94W
07/12/2015  M1.50 INCH       PINE               MN   TRAINED SPOTTER

            HAIL FELL FOR TEN MINUTES

&&

GSF

The radar

The Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Burnett

When
July 12, 10:33 AM CST
Where
Burnett County, 0.84 mi SW of Grantsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.770, -92.690

Hail, Burnett

When
July 12, 10:35 AM CST
Where
Burnett County, 0.69 mi N of Grantsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.790, -92.680

Nickel to quarter size hail lasted for approximately 5 minutes. There was heavy rainfall with ponding of water on the streets in low spots.

Thunderstorm Wind, Washburn

When
July 12, 9:25 PM CST
Where
Washburn County, Minong
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.100, -91.820

A power line was knocked down by the winds.

Hail, Ashland

When
July 12, 9:45 PM CST
Where
Ashland County, 14.51 mi ENE of La Pointe Madeline I
Measured
0.88 in hail
Reported by
Public
Coordinates
46.880, -90.480

Hail, Washburn

When
July 12, 9:45 PM CST
Where
Washburn County, Minong
Measured
0.88 in hail
Reported by
Public
Coordinates
46.100, -91.820

Thunderstorm Wind, Washburn

When
July 12, 9:45 PM CST
Where
Washburn County, Minong
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.100, -91.820

A living 7' pine tree was down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586586, 586587, 586603, 586592, 586593, 586604.